Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Pueblo, CO

May 4, 2007El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 4, 2007, 7:48 PM MDT for El Paso County, Colorado. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2007, 7:48 PM MDT (01:48 UTC)
Expired
May 4, 2007, 8:16 PM MDT
In force
28 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 57 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:50 PM MDTHAIL 0.754 Ssw Calhan, CO
May 4, 8:00 PM MDTHAIL 13 Sse Calhan, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
761 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 050148
SVRPUB
COC041-050245-
/O.NEW.KPUB.SV.W.0012.070505T0148Z-070505T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
748 PM MDT FRI MAY 4 2007

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 845 PM MDT...

* AT 746 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 5 MILES SOUTH OF
  CALHAN...OR 25 MILES EAST OF COLORADO SPRINGS...AND WAS MOVING
  TOWARD THE NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALHAN.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3885 10451 3885 10425 3911 10406 3911 10437

$$
2 follow-up statements
000 
WWUS55 KPUB 050158
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
758 PM MDT FRI MAY 4 2007

COC041-050245-
/O.CON.KPUB.SV.W.0012.000000T0000Z-070505T0245Z/
EL PASO CO-
758 PM MDT FRI MAY 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTHEASTERN EL PASO COUNTY...

AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR CALHAN...OR 29 MILES EAST OF COLORADO SPRINGS...AND WAS
MOVING TOWARD THE NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME
NORTHEASTERN EL PASO COUNTY.

LAT...LON 3900 10436 3897 10416 3911 10406 3911 10437

$$
000 
WWUS55 KPUB 050216
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
816 PM MDT FRI MAY 4 2007

COC041-050226-
/O.CAN.KPUB.SV.W.0012.000000T0000Z-070505T0245Z/
EL PASO CO-
816 PM MDT FRI MAY 4 2007

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
NORTHEASTERN EL PASO COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

LAT...LON 3900 10436 3897 10416 3911 10406 3911 10437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:39 PM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 4, 2:39 PM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
239 PM MDT FRI MAY 4 2007

.SHORT TERM...
(TONIGHT AND SATURDAY)

ACTIVE EARLY SPRING WEATHER PATTERN WITH THE POTENTIAL OF
STRONG-SEVERE THUNDERSTORMS ACROSS SOUTHEAST COLORADO PLAINS AND
WINTRY WEATHER ACROSS THE MOUNTAIN PEAKS AND PASSES OVER THE NEXT 24
HOURS.

CURRENTLY...WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR ANALYSES
SHOWED A VERY BROAD LOW PRESSURE SYSTEM OVER MUCH OF THE WESTERN 1/2
OF THE UNITED STATES EARLY THIS AFTERNOON. SHORTWAVE TROUGHS ARE
ROTATING THROUGH THIS FLOW. NEXT UPPER LEVEL JET STREAK AND
ASSOCIATED STRONG SHORTWAVE TROUGH WAS DIGGING THROUGH THE GREAT
BASIN HEADING TOWARDS THE FOUR CORNERS AREA.  VIS SATELLITE IMAGERY
AND METAR DATA SHOWED STRATUS/FOG FINALLY BREAKING UP ACROSS EXTREME
SOUTHEAST CO WHERE SURFACE DEW POINTS REMAIN 45-50F.  HOWEVER...
MUCH DRIER AIR EXISTS FURTHER WEST TOWARDS THE I-25 CORRIDOR AND
MOUNTAINS WITH DEW POINTS IN THE TEENS TO 30S. REGIONAL RADAR ONLY
SHOWING SHOWERS BREAKING OUT OVER THE MOUNTAINS AND QUICKLY MOVING
NORTH NORTHEAST.  STILL WAITING FOR THUNDERSTORMS TO INITIATE IN
PARTS OF SOUTHEAST CO...HOWEVER...THE CAPPING INVERSION STILL EXISTS
AND HARD PRESSED TO FIND A SHORTWAVE TROUGH TO TRIGGER CONVECTIVE
PRECIPITATION. GREATEST PRE-STORM INSTABILITY ENVIRONMENT IS AROUND
KIOWA...BENT...PROWERS...AND BACA COUNTIES EARLY THIS AFTERNOON WITH
SURFACE BASED CAPE VALUES OF 500-1000 J/KG AND SURFACE BASED LIFTED
INDICES AROUND -2C.

LATE THIS AFTERNOON AND TONIGHT...WRF MODEL HAS BEEN A LITTLE TOO
HIGH WITH THE SURFACE DEW POINTS AND RESULTANT INSTABILITY...SO FAR.
LOW LEVEL WARM FRONT/DRYLINE BOUNDARY WILL BE AROUND THE HIGHWAY 50
LINE THIS EVENING AND STILL COULD BE A FOCAL POINT FOR THUNDERSTORM
INITIATION IF THE LOW LEVEL THERMAL CAPPING INVERSION CAN WEAKEN OR
BE PENETRATED. HARD TO FIND A TRIGGERING FEATURE ALOFT TO RELEASE
ALL THE CONVECTIVE ENERGY...HOWEVER...IF IT GOES...THUNDERSTORMS
WILL QUICKLY BECOME SUPERCELLS GIVEN MODERATE CAPE VALUES JUXTAPOSED
WITH A HIGHLY VERTICAL SHEARED ENVIRONMENT. MAIN THUNDERSTORM IMPACT
ACROSS THE FAR SOUTHEAST CO PLAINS WILL BE LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY A TORNADO...IF ALL THE CONDITIONS COME INTO
PLACE. MEANWHILE...AROUND I-25 CORRIDOR AND EAST OF CONTDVD...
INVERTED-V SOUNDING WOULD SUGGEST MAINLY A THUNDERSTORM IMPACT OF
GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WITH LITTLE RAINFALL THIS
EVENING. SNOW LEVEL WILL BE RELATIVELY HIGH AROUND THE MOUNTAIN
PEAKS EARLY IN THE EVENING AND COULD LOWER TO AROUND 10K FT MSL.
GIVEN THE BREEZY-WINDY SOUTHWEST FLOW...THE GREATEST CHANCE FOR
ACCUMULATING SNOW WOULD BE AROUND THE EASTERN SAN JUAN MOUNTAINS.
ALSO...WITH HIGHLY CONVECTIVE SNOW SHOWERS AROUND THE CONTDVD...
HEAVY SNOW SHOWERS COULD EXIST ALONG WITH BLOWING SNOW. COULD SEE
1-5 INCHES OF SNOWFALL ACROSS THE CONTDVD HIGHER TERRAIN DURING THE
NIGHT. EAST OF THE CONTDVD...NOT SURE HOW MUCH PRECIPITATION THERE
WILL BE AFTER SUNSET/MIDNIGHT. NOT MUCH IN THE WAY OF SYNOPTIC
ASCENT TO SUPPORT NOCTURNAL PRECIPITATION IN THIS AREA...BUT WILL
LEAVE CURRENT POPS.

SATURDAY...LARGE UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE
CENTRAL ROCKIES AND PARKS ITSELF DURING THE AFTERNOON. UPPER LEVEL
JET STREAKS WILL BE OVER SOUTHEAST CO WHERE BREEZY-WINDY CONDITIONS
COULD EXIST. LOW LEVEL SURFACE DEW POINTS ARE PROGGED TO MIXOUT TO
TEENS AND 20S ACROSS ALL OF SOUTHERN CO AND IN THIS PATTERN IT LOOKS
DOABLE. LOW PRESSURE SYSTEM IS PRETTY COLD WITH H5 TEMPERATURES
AROUND -22C...SO LAPSE RATES WILL BE STEEP...ESPECIALLY ACROSS
SOUTHEAST CO. WITH DAYTIME HEATING...SCT-NUMEROUS SHOWERS WILL
LIKELY DEVELOP. THUNDER IS...ALSO...POSSIBLE. SNOW LEVEL SHOULD
REMAIN AROUND 10K FT MSL WHERE THE CONTDVD COULD CONTINUE TO SEE
PERIODS OF SNOW ACROSS THE HIGHER TERRAIN ALONG WITH BLOWING SNOW.
ANOTHER 1-6 INCHES WILL BE LIKELY AND HEAVIER SNOWFALL ACROSS THE
EASTERN SAN JUAN MOUNTAINS.  PLANNING TO GO WITH A WINTER STORM
WARNING FOR THE EASTERN SAN JUAN MOUNTAINS AND SNOW/BLOWING SNOW
ADVISORY FOR LA GARITA...SAWATCH...AND MOSQUITO MOUNTAIN RANGES FROM
THIS MID-EVENING THROUGH SATURDAY AND INTO SATURDAY NIGHT. IT IS A
LATE SEASON EVENT AND THE PUBLIC MAY BE GOING INTO THE HIGH
COUNTRY...ESPECIALLY DRIVING ACROSS HIGH MOUNTAIN PASSES. PIKES PEAK
AND WET/SANGRE DE CRISTO MOUNTAINS HIGH TERRAIN WILL SEE
SNOWFALL...BUT MINOR ACCUMULATIONS...SO NO HEADLINES. METZE

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

MAIN CONCERNS ARE THE UNCERTAINTIES REGARDING THE UPR TROF THAT WL
MOVE ACRS THE AREA THIS WEEKEND AND EARLY NEXT WEEK. SATURDAY
NIGHT THE UPR TROF WL BE OVR THE AREA...HOWEVER AT 12Z SUN THE NAM
SHOWS A CLOSED LOW OVR ERN WY...WHILE THE GFS HAS A CLOSED LOW OVR
NWRN NM. BY 00Z MON THE CLOSED LOW ON THE NAM IS OVR SWRN SD AND
ON THE GFS IS OVR SERN CO. THE NAM HAS LITTLE PCPN...WHILE THE GFS
HAS WIDESPREAD PCPN. WITH SUCH UNCERTAINTY...WL MOSTLY LEAVE THE
FORECAST AS IT IS SAT NIGHT THROUGH SUN NIGHT. MON A BROAD UPR
LOW/TROF IS FORECAST TO LIE OVR THE AREA...THEN LIFTING NEWRD INTO
SD TUE NIGHT. THUS THE WEA WL REMAIN UNSETTLED THRU TUE. THEN FOR
WED AN UPR RIDGE IS EXPECTED TO BUILD OVR THE AREA AND REMAINING
THE MAIN WEA SYSTEM INTO FRI WITH DRIER WEA WED AND THU...BUT ON
FRI THE RIDGE SHIFTS A BIT EWRD AND MID AND UPR LEVEL MSTR ARE
FORECAST TO MOVE OVR THE AREA BRINGING A BETTER CHANCE FOR MAINLY
AFTERNOON AND EVENING PCPN CHANCES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 9 PM THIS EVENING TO 6 AM MDT SUNDAY
FOR COZ068.

SNOW AND BLOWING SNOW ADVISORY FROM 9 PM THIS EVENING TO 6 AM
MDT SUNDAY FOR COZ058-060-066.

&&

17/28
Hazardous weather outlook, May 4, 6:58 AM MDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
658 AM MDT FRI MAY 4 2007

COZ058>089-093>099-051300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
658 AM MDT FRI MAY 4 2007

...SEVERE STORMS AND TORNADOES POSSIBLE ACROSS THE SOUTHEAST
COLORADO PLAINS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS AND TORNADOES WILL BE POSSIBLE ACROSS THE
SOUTHEAST COLORADO PLAINS THIS AFTERNOON AND EVENING.  IN ADDITION
TO TORNADOES...HAIL IN EXCESS OF 2 INCHES AND WIND GUSTS IN EXCESS
OF 60 MPH WILL BE POSSIBLE WITH ANY SEVERE STORMS THAT DEVELOP.

THE BEST POTENTIAL FOR SEVERE STORMS AND TORNADOES WOULD APPEAR TO
BE ACROSS PROWERS...KIOWA AND BENT COUNTIES...WHERE STORM ROTATION
POTENTIAL...MOISTURE AVAILABILITY AND INSTABILITY LOOK MOST OPTIMAL.
HOWEVER...ALL OF THE SOUTHEAST COLORADO PLAINS WILL BE AT SOME LEVEL
OF RISK DURING THE AFTERNOON AND EVENING HOURS.

OVER THE MOUNTAINS AND WEST...SCATTERED THUNDERSTORMS ARE EXPECTED
TODAY.  THE PRIMARY THREATS FROM THE STORMS IN THESE AREAS WILL BE
WIND GUSTS TO 50 MPH...HAIL UP TO 1/2 INCH IN DIAMETER...AND
LIGHTNING.

TONIGHT...PRECIPITATION WILL GRADUALLY TURN OVER TO SNOW IN THE
MOUNTAINS...WITH A COUPLE INCHES OF WET SNOW POSSIBLE DOWN TO ABOUT
8000 FEET BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG WEATHER SYSTEM IS EXPECTED TO MOVE ACROSS THE GREAT BASIN
REGION SATURDAY AND THEN CONTINUE TO MOVE ACROSS THE CENTRAL AND
NORTHERN ROCKIES SUNDAY THROUGH MONDAY. THE MOVEMENT OF THIS SYSTEM
WILL BRING SCATTERED TO NUMEROUS RAIN SHOWERS AND HIGHER ELEVATION
SNOW SHOWERS TO MOST OF SOUTH CENTRAL AND SOUTHEAST COLORADO THROUGH
MONDAY. SNOW ACCUMULATIONS GREATER THAN 6 INCHES WILL BE POSSIBLE
ACROSS ELEVATIONS AT OR ABOVE 10000 FEET ALONG THE CONTINENTAL
DIVIDE SATURDAY AND SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL
ALSO BE POSSIBLE ACROSS THE AREA THROUGH MONDAY...WITH THE MAIN
THREATS FROM THESE STORMS BEING CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY PRECIPITATION.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE ACROSS THE REGION TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 2 PM ACROSS THE SOUTHEAST COLORADO PLAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:17 PM MDTSevere Thunderstorm WarningPUBEl Paso58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.